Wisconsin, 2008

Hail in Wisconsin, July 2, 2008

July 2, 2008 · NWS ARX · 3 events in 2 counties and zones

A cold front moved into southwest Wisconsin on July 2. Isolated severe thunderstorms developed ahead of the front in the morning and again in the afternoon, producing hail up to one inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front moved into southwest Wisconsin on July 2. Isolated severe thunderstorms developed ahead of the front in the morning and again in the afternoon, producing hail up to one inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 2, 1:55 AM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Jul 2, 1:55 AM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 AM CDT WED JUL 2 2008

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

TWO PERIODS OF HEIGHTENED PCPN RISK TODAY...ONE BEING THE CURRENT
MORNING CONVECTION...THEN REDEVELOPMENT ALONG A SOUTHWARD MOVING
COLD FRONT THIS AFTERNOON.

CURRENTLY...SCATTERED SHOWERS AND THUNDERSTORMS ARE FIRING ALONG A
COLD FRONT...TRACKING SOUTHEAST ACROSS CENTRAL MN INTO NORTHERN WI.
THE FRONT RUNS FROM NEAR DLH SOUTHWEST INTO SD. THE 02.03Z RUC
PLACES 500-1000 J/KG OF MUCAPE AROUND THE BOUNDARY...WITH 30 OR SO
KTS OF 0-3 KM SHEAR. THE 850 MB MOISTURE TRANSPORT VECTORS AND A LOW
LEVEL JET IS ALSO FEEDING NORTHEAST INTO THE BOUNDARY. THE MOISTURE
FEED WEAKENS AND TURNS MORE INTO NORTHEAST WI...PER THE RUC...EARLY
THIS MORNING...BUT THE INSTABILITY REMAINS PRETTY GOOD. EXPECT THE
SCATTERED SHOWERS/STORMS TO CONTINUE ALONG THE FRONT...AFFECTING
NORTHERN PARTS OF THE FORECAST AREA EARLY THIS MORNING.

MEANWHILE TO THE SOUTHWEST...A STRONGER BRANCH OF THE LOW LEVEL JET
AND MOISTURE TRANSPORT WAS FIRING SHOWERS/STORMS ACROSS NORTHCENTRAL
IA. THE PCPN WAS MOVING EAST...AND THE RUC TURNS THIS SURGE OF
MOISTURE MORE EAST BY 12Z. ENOUGH FORCING TO CONTINUE THE
SHOWER/STORMS...ALTHOUGH WHETHER THAT TRACK WILL BE FAR ENOUGH NORTH
TO AFFECT NORTHEAST IA/SOUTHWEST WI IS IN QUESTION. WILL LIKELY
STAY WITH THE CHANCE POPS FOR THOSE AREAS THIS MORNING FOR
NOW...KEYING IN MORE ON THE NORTHERN FRONT/PCPN. HOWEVER...THESE
IOWA STORMS WILL HAVE TO BE MONITORED CLOSELY...AND UPDATES MAY BE
NEEDED IF THEY SHIFT MORE TO THE NORTH.

THE FRONT WILL EXTEND FROM AROUND GRB SOUTHWEST INTO SOUTHEAST NEB
BY 18Z...WITH SCATTERED SHOWER/STORM ACTIVITY CONTINUING AROUND IT.
SOUTH OF THE BOUNDARY...LOW TO MID 60 DEWPOINTS WILL POOL ACROSS
IOWA INTO SOUTHEAST WI...WITH SBCAPES OF 2500-3000 J/KG. WIND SHEAR
CONTINUES STRONGEST IN THE 0-3 KM LAYER AND AROUND THE
BOUNDARY...AROUND 30 KTS. MEANWHILE...THE SURGE OF LOW LEVEL
MOISTURE AND 850 MB WILL CONTINUE TO BE JUST SOUTH...BUT PARALLEL TO
THE FRONT. EXPECT INTENSIFICATION AND FURTHER DEVELOPMENT AHEAD OF
THE FRONT THIS AFTERNOON AND EVENING...WITH STRONG TO SEVERE STORMS
LOOKING LIKELY. HOWEVER...AT THE FRONT/S EXPECTED PACE...THIS WOULD
PLACE THE GREATEST RISK FOR STRONG TO SEVERE STORMS FROM SOUTHEAST
WI INTO EASTERN IOWA. LOCALLY...THE GREATEST THREAT SHOULD BE ALONG
AND SOUTH OF A MAUSTON TO DECORAH LINE. THINK MUCH OF THE
DEVELOPMENT WILL START ACROSS PARTS OF THE FORECAST AREA...AND THEN
QUICKLY SINK SOUTH WITH THE FRONT. SO...THE SEVERE THREAT SHOULD
ONLY LAST FEW HOURS FOR THE FORECAST AREA...PROBABLY IN A 19-23Z
TIME FRAME. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.
HEAVY DOWNPOURS CAN BE EXPECTED...WITH PW/S UPWARD OF 1.5
INCHES...BUT AGAIN...THIS SYSTEM IS MOVING THROUGH RAPIDLY...SO NO
WIDESPREAD FLOODING PROBLEMS ARE ANTICIPATED.

A SFC HIGH LOOKS TO BUILD ACROSS THE UPPER MISSISSIPPI RIVER VALLEY
LATE TONIGHT...GRADUALLY TRANSITIONING ACROSS THE EASTERN GREAT
LAKES BY SUNDAY. A GOOD AMOUNT OF SUBSIDENCE AND DRYING TO THE
ATMOSPHERE SHOULD RESULT IN PLENTY OF SUNSHINE FOR THE BULK OF THE
HOLIDAY WEEKEND AS A RESULT. TEMPERATURES WILL BE MUCH COOLER FOR
THU THOUGH...AS 850 MB TEMPS CRASH FROM AROUND 19 C TODAY...TO 8 C
ON THU. HIGHS IN THE LOW TO MID 70S LOOK REASONABLE. THERE WILL BE
SOME GRADUAL WARMING THROUGH THE WEEKEND THOUGH...AS THE WINDS SHIFT
TO THE SOUTH FOR SAT/SUN.

ONE POTENTIAL FLY IN THE OINTMENT TO THIS EXPECTED DRY PERIOD...AS
BOTH THE 02.00Z GFS/NAM WANT TO SLIDE A WEAK 500 MB SHORTWAVE TROUGH
FROM THE NORTHERN PLAINS TO ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY BY 06Z FRI. THERE ARE SOME HINTS OF SOME 850 MB WARM AIR
ADVECTION WITH THIS SMALL FEATURE...BUT THE 850 MB MOISTURE
TRANSPORT AND JET ARE ALL WELL SOUTH. DON/T SEE A LOT OF SUPPORT FOR
PCPN CHANCES AT THIS TIME...ALTHOUGH THE NAM PAINTS SOME LIGHT QPF.
LATEST SREF AND GFS KEEP ANY CHANCES FARTHER SOUTH...WHERE THE
MOISTURE AND SOME BETTER LIFT WILL LIE. SO...WILL STAY WITH THE DRY
TREND.

.LONG TERM...SATURDAY THROUGH TUESDAY

MEDIUM RANGE MODELS CONTINUE TO AGREE IN THE OVERALL PATTERN FOR THE
WEEKEND INTO EARLY NEXT WEEK...WITH THE UPPER LEVEL RIDGE GIVING WAY
TO A 500 MB SHORTWAVE SUNDAY NIGHT. AN ASSOCIATED COLD FRONT WILL
SLIDE ACROSS THE UPPER MISSISSIPPI RIVER...BRINGING A SHOWER/STORM
THREAT FOR SUNDAY NIGHT AND MONDAY. ZONAL UPPER LEVEL FLOW SHOULD
TAKE HOLD THEN FOR MUCH OF THE NEW WORK WEEK...WITH A SFC HIGH
BUILDING IN BY MID WEEK.

&&

.AVIATION...

AT 07Z COLD FRONT EXTENDED FROM WESTERN LAKE SUPERIOR...TO SOUTHWEST
MINNESOTA. SCATTERED CONVECTION WAS OCCURING ALONG AND AHEAD OF THE
FRONT FROM CENTRAL MINNESOTA INTO THE UPPER PENINSULA OF MICHIGAN.
CONVECTION WAS ALSO OCCURING OVER WESTERN IOWA ON THE NOSE OF LOW
LEVEL JET. THE FRONT WILL MAKE STEADY PROGRESSION SOUTHWARD THIS
MORNING WITH PASSAGE BETWEEN 14Z-16Z AT KRST AND 15Z-17Z AT KLSE.
BAND OF CONVECTION AHEAD OF THE FRONT EXPECTED TO AFFECT BOTH TAF
SITES AFTER 10Z THIS MORNING THROUGH FRONTAL PASSAGE TIME. MVFR
CEILINGS AND VISIBILITIES EXPECTED WITHIN THE CONVECTION WITH VFR
CONDITIONS THE REMAINDER OF THE TIME. HIGH PRESSURE WILL THEN BEGIN
TO BUILD SOUTHWARD INTO THE AREA LATER THIS AFTERNOON AND TONIGHT.
THIS WILL BRING A GENERAL DECREASE IN CLOUDS THROUGH THE LATE
AFTERNOON AND OVERNIGHT HOURS.

ALTHOUGH NOT ADDRESSED YET IN THE TAF WILL HAVE TO MONITOR SMOKE
FROM CANADIAN FIRES. VISIBILITIES NOW IN THE 4 TO 5 MILE RANGE
ACROSS NORTH DAKOTA AND NORTHERN MINNESOTA IN THE WAKE OF THE COLD
FRONT. WILL MONITOR SATELLITE TRENDS THROUGH THE MORNING TO SEE IF
INCLUSION IN THE 12Z OR 18Z TAFS WILL BE NEEDED.

RABERDING

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

RIECK
Hazardous weather outlook, Jul 2, 4:02 AM CST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
502 AM CDT WED JUL 2 2008

IAZ010-011-029-030-WIZ043-044-053>055-061-031100-
ADAMS-ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-JUNEAU-RICHLAND-
VERNON-WINNESHIEK-
502 AM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT WILL MOVE
ACROSS THE REGION THIS MORNING THROUGH THE AFTERNOON HOURS.
WITH SURFACE HEATING THIS AFTERNOON AND FAVORABLE WINDS ALOFT SOME
OF THE STORMS MAY BE SEVERE. THE GREATEST THREAT LOOKS TO BE
GENERALLY SOUTH OF A MAUSTON WISCONSIN...TO DECORAH IOWA LINE. THE
MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO TUESDAY...BUT
AT THIS TIME IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON BETWEEN 1 PM AND 6
PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008-009-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-
031100-
BUFFALO-CHICKASAW-CLARK-DODGE-FILLMORE-FLOYD-HOUSTON-HOWARD-JACKSON-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-
WINONA-
502 AM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT WILL MOVE
ACROSS THE REGION THIS MORNING. SOME OF THE STRONGER STORMS WILL
BE CAPABLE OF PRODUCING PEA SIZED HAIL. THE THUNDERSTORM CHANCES
WILL THEN DECREASE BY EARLY THIS AFTERNOON AS THE COLD FRONT PUSHES
SOUTH OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO TUESDAY...BUT
AT THIS TIME IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RABERDING

In the hours before

Local storm report, Jul 2, 7:21 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
821 AM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     HAIL             5 SE LA CRESCENT        43.78N 91.22W
07/02/2008  M0.50 INCH       LA CROSSE          WI   NWS EMPLOYEE

&&

DTJ
Local storm report, Jul 2, 8:13 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
913 AM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     HAIL             VOLK FIELD              43.93N 90.27W
07/02/2008  M0.50 INCH       JUNEAU             WI   AWOS

            1405Z METAR KVOK

&&

DAVIS

The radar

The La Crosse radar (KARX), 103 km away, was scanning. The volume nearest the first event began at 14:26 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Grant

When
July 2, 8:25 AM CST
Where
Grant County, 0.78 mi NE of Fennimore
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.989, -90.640

Hail, Grant

When
July 2, 8:36 AM CST
Where
Grant County, 2.13 mi WSW of Centerville
Measured
1 in hail
Reported by
Public
Coordinates
42.990, -90.470

Hail, Crawford

When
July 2, 2:45 PM CST
Where
Crawford County, 0.53 mi WNW of Bell Center
Measured
0.75 in hail
Reported by
Public
Coordinates
43.284, -90.829

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122997, 123002, 123005.